Generic Name: carbetapentane and chlorpheniramine (kar BET a PEN tane and KLOR fen IR a meen)Brand Names: C-Tanna 12, Tannate 12 S, Tannic-12 S, Trionate, Tussi-12, Tussi-12S, Tussizone-12 RF, Tustan 12S
Carbetapentane is a cough suppressant.
Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
The combination of carbetapentane and chlorpheniramine is used to treat runny nose, sneezing, watery eyes, and cough caused by allergies, the common cold, or the flu.This medication will not treat a cough that is caused by smoking, asthma, or emphysema.
Carbetapentane and chlorpheniramine may also be used for other purposes not listed in this medication guide.What is the most important information I should know about C-Tanna 12 (carbetapentane and chlorpheniramine)?Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Before using this medication, tell your doctor if you have heart disease, high blood pressure, emphysema, chronic bronchitis, a seizure disorder, glaucoma, kidney disease, a thyroid disorder, enlarged prostate, problems with urination, or any drug or food allergies.Avoid drinking alcohol while you are taking carbetapentane and chlorpheniramine.
Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine or cough suppressant.What should I discuss with my healthcare provider before taking C-Tanna 12 (carbetapentane and chlorpheniramine)?Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. You should not use this medication if you are allergic to carbetapentane or chlorpheniramine, or to other antihistamines.
Before using this medication, tell your doctor if you are allergic to any drugs, or if you have:
heart disease, high blood pressure;
emphysema, chronic bronchitis, or other breathing problems;
epilepsy or other seizure disorder;
a thyroid disorder;
an enlarged prostate;
problems with urination; or
if you are allergic to yellow food dye.
If you have any of these conditions, you may need a dose adjustment or special tests to safely take this medication.This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cough and cold medicine is usually taken only for a short time until your symptoms clear up.Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children. Shake the oral suspension (liquid) well just before you measure a dose. To be sure you get the correct dose, measure the liquid with a marked measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one. Drink plenty of fluids to help loosen mucus congestion while you are taking this medication.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.Talk with your doctor if your symptoms do not improve, or if they get worse after using this medication. Store the medicine at room temperature away from moisture and heat.
Take the missed dose as soon as you remember. If it is almost time for your next dose, wait until then to take the medicine and skip the missed dose. Do not take extra medicine to make up the missed dose.
Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine or cough suppressant.
fast, pounding, or uneven heartbeat;
confusion, unusual thoughts or behavior, seizure (convulsions);
severe dizziness, anxiety, restless feeling, or nervousness;
urinating less than usual or not at all; or
slow, shallow breathing.
Less serious side effects may include:
dry mouth, nose, or eyes; or
nausea, stomach pain, constipation, loss of appetite.
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.
Many drugs can interact with carbetapentane and chlorpheniramine. Below is just a partial list. Tell your doctor if you are using:
a diuretic (water pill);
medication to treat irritable bowel syndrome; or
bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol).
This list is not complete and there may be other drugs that can interact with carbetapentane and chlorpheniramine. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.